Chinese Annals of Mathematics, Series B

, Volume 34, Issue 2, pp 237–254 | Cite as

On the numerical solution to a nonlinear wave equation associated with the first painlevé equation: an operator-splitting approach

  • Roland GlowinskiEmail author
  • Annalisa Quaini


The main goal of this article is to discuss the numerical solution to a nonlinear wave equation associated with the first of the celebrated Painlevé transcendent ordinary differential equations. In order to solve numerically the above equation, whose solutions blow up in finite time, the authors advocate a numerical methodology based on the Strang’s symmetrized operator-splitting scheme. With this approach, one can decouple nonlinearity and differential operators, leading to the alternate solution at every time step of the equation as follows: (i) The first Painlevé ordinary differential equation, (ii) a linear wave equation with a constant coefficient. Assuming that the space dimension is two, the authors consider a fully discrete variant of the above scheme, where the space-time discretization of the linear wave equation sub-steps is achieved via a Galerkin/finite element space approximation combined with a second order accurate centered time discretization scheme. To handle the nonlinear sub-steps, a second order accurate centered explicit time discretization scheme with adaptively variable time step is used, in order to follow accurately the fast dynamic of the solution before it blows up. The results of numerical experiments are presented for different coefficients and boundary conditions. They show that the above methodology is robust and describes fairly accurately the evolution of a rather “violent” phenomenon.


Painlevé equation Nonlinear wave equation Blow-up solution Operator-Splitting 

2000 MR Subject Classification

35L70 65N06 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Bornemann, F., Clarkson, P., Deift, P., et al., A request: The Painlevé Project, Notices of the American Mathematical Society, 57(11), 2010, 1938.Google Scholar
  2. [2]
    Jimbo, M., Monodromy problem and the boundary condition for some Painlevé equations, Publ. Res. Inst. Sci., 18(3), 1982, 1137–1161.MathSciNetzbMATHCrossRefGoogle Scholar
  3. [3]
    Wong, R. and Zhang, H. Y., On the connection formulas of the fourth Painlevé transcendent, Analysis and Applications, 7(4), 2009, 419–448.MathSciNetzbMATHCrossRefGoogle Scholar
  4. [4]
    Clarkson, P. A., Painlevé transcendents, NIST Handbook of Mathematical Functions, F. W. J. Olver, D. W. Lozier, R. F. Boisvert and C. W. Clark (eds)., Cambridge University Press, Cambridge, UK, 2010, 723–740.Google Scholar
  5. [5]
    Fornberg, B. and Weideman, J. A. C., A numerical methodology for the Painlevé equations, J. Comp. Phys., 230(15), 2011, 5957–5973.MathSciNetzbMATHCrossRefGoogle Scholar
  6. [6]
    Strang, G., On the construction and comparison of difference schemes, SIAM J. Numer. Anal., 5(3), 1968, 506–517.MathSciNetzbMATHCrossRefGoogle Scholar
  7. [7]
    Glowinski, R., Finite element methods for incompressible viscous flow, Handbook of Numerical Analysis, Vol. IX, P. G. Ciarlet and J. L. Lions (eds.), North-Holland, Amsterdam, 2003, 3–1176.Google Scholar
  8. [8]
    Bokil, V. A. and Glowinski, R., An operator-splitting scheme with a distributed Lagrange multiplier based fictitious domain method for wave propagation problems, J. Comput. Phys., 205(1), 2005, 242–268.MathSciNetzbMATHCrossRefGoogle Scholar
  9. [9]
    Glowinski, R., Shiau, L. and Sheppard, M., Numerical methods for a class of nonlinear integro-differential equations, Calcolo, 2012, 10.1007/s10092-012-0056-2 (in press).Google Scholar
  10. [10]
    Lions, J. L., Quelques Méthodes de Résolution des Problèmes aux Limites Non Linéaires, Dunod, Paris, 1969.zbMATHGoogle Scholar
  11. [11]
    Glowinski, R., Dean, E. J., Guidoboni, G., et al., Application of operator-splitting methods to the direct numerical simulation of particulate and free-surface flows and to the numerical solution to the two-dimensional elliptic Monge-Ampère equation, Japan J. Indust. Appl. Math., 25(1), 2008, 1–63.MathSciNetzbMATHCrossRefGoogle Scholar
  12. [12]
    Chorin, A. J., Hughes, T. J. R., McCracken, M. F., et al., Product formulas and numerical algorithms, Comm. Pure Appl. Math., 31, 1978, 205–256.MathSciNetzbMATHCrossRefGoogle Scholar
  13. [13]
    Beale, J. T. and Majda, A., Rates of convergence for viscous splitting of the Navier-Stokes equations, Math. Comp., 37(156), 1981, 243–259.MathSciNetzbMATHCrossRefGoogle Scholar
  14. [14]
    Leveque, R. J. and Oliger, J., Numerical methods based on additive splittings for hyperbolic partial differential equations, Math. Comp., 40(162), 1983, 469–497.MathSciNetzbMATHCrossRefGoogle Scholar
  15. [15]
    Marchuk, G. I., Splitting and alternating direction method, Handbook of Numerical Analysis, Vol. I, P. G. Ciarlet and J. L. Lions (eds.), North-Holland, Amsterdam, 1990, 197–462.Google Scholar
  16. [16]
    Temam, R., Navier-Stokes Equations: Theory and Numerical Analysis, AMS Chelsea Publish, Providence, RI, 2001.zbMATHGoogle Scholar
  17. [17]
    Glowinski, R., Numerical Methods for Nonlinear Variational Problems, Springer-Verlag, New York, 1984.zbMATHGoogle Scholar
  18. [18]
  19. [19]
    Keller, J. B., On solutions of nonlinear wave equations, Comm. Pure Appl. Math., 10(4), 1957, 523–530.MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Fudan University and Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of HoustonHoustonUSA
  2. 2.Laboratoire Jacques-Louis LionsUniversit Pierre et Marie CurieParis CEDEX 05France
  3. 3.Department of MathematicsUniversity of HoustonHoustonUSA

Personalised recommendations